Hail, Whitfield
- When
- May 11, 2:45 PM EST
- Where
- Whitfield County, 3 mi E of Dalton
- Measured
- 0.75 in hail
- Reported by
- GOVT OFFICIAL
- Coordinates
- 34.767, -84.900
The Whitfield county 911 center reported penny-sized hail.
3 thunderstorm wind, 1 hail, 1 heavy rain, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 11, 2:40 PM EST, 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 340 PM EDT TUE MAY 11 2004 .SHORT TERM... REGIONAL RADAR SHOWING SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS PARTS OF NORTH GA WHERE TOPOGRAPHY ACTING AS FOCUS FOR INITIATION. SCATTERED SHOWERS AND THUNDERSTORMS ALSO DEVELOPING ACROSS SOUTH GA IN ASSOCIATION WITH SEA BREEZE BOUNDARIES AND SECONDARY OUTFLOWS. LATEST SURFACE ANALYSIS SHOWING TWO AREAS OF INSTABILITY...ONE FROM DALTON TO NORTH ATLANTA AND ANOTHER FARTHER SOUTH FROM AMERICUS TO EASTMAN TO VIDALIA. LIFTED INDICES RANGING FROM -3 TO -7 IN THESE AREAS WITH CAPES OF 1000 TO 1500 J/KG. WITH ONGOING OUTFLOW BOUNDARIES...ADDITIONAL DEVELOPMENT CAN BE EXPECTED ESPECIALLY IN MORE UNSTABLE AREAS NOTED ABOVE. UPPER WAVE HELPING AID DEVELOPMENT ACROSS SOUTHEAST GA MAY BE INHIBITING CONVECTION ACROSS CENTRAL GA THIS AFTERNOON AND WILL PLAY THIS TREND INTO EVENING. IN TERMS OF SEVERE...POTENTIAL APPEARS LOW AS STORMS HAVING HARD TIME BUSTING THROUGH 20K FT LEVEL WITH HIGHER REFLECTIVITY...INDICATING UPDRAFT STRENGTH AND THUS INSTABILITY HAS NOT BEEN SUFFICIENT SO FAR. WOULD NOT BE SURPRISED TO HAVE ISOLATED STORM NEAR SEVERE THOUGH MORE ORGANIZED CONVECTION NOT EXPECTED THIS EVENING. WILL STICK WITH ISOLATED TO SCATTERED TRW/RW THIS EVENING. WITH LOSS OF DAYTIME HEATING THIS EVENING...PER LAST FEW DAYS...CONVECTIVE DEVELOPMENT WILL GIVE WAY TO LINGERING ISOLATED SHOWERS AFTER MIDNIGHT. PATTERN DOES NOT CHANGE OVER THE NEXT COUPLE OF DAYS WITH SCATTERED SHOWERS AND THUNDERSTORMS EACH AFTERNOON WITH DAYTIME HEATING...WEDNESDAY AFTERNOON EXPECT MORE COVERAGE THAN TODAY AS UPPER FLOW BECOMES BETTER ORIENTED FOR DEVELOPMENT. IN TERMS OF TEMPS...EXPECT LITTLE VARIATION BASED ON 850 TEMPS AND 1000-500 MB THICKNESS VALUES...VARIATION WILL BE STRICTLY DRIVEN BY DAILY CONVECTION AND CLOUD COVER. .LONG TERM... STAYED WITH SCATTERED POPS INTO THE WEEKEND AND NEXT WEEK AS UPPER FLOW REMAINS THE SAME...JULY-LIKE...WITH EASTERLY UPPER FLOW AND WEAK IMPULSES. KEPT TEMPERATURES FEW DEGREES ABOVE CLIMATOLOGY FOR THE PERIOD. && .PRELIMINARY POINT TEMPS/POPS... ATLANTA 65 80 65 81 / 30 40 40 50 ATHENS 62 80 62 81 / 30 30 30 40 GAINESVILLE 61 78 62 79 / 30 30 30 40 ROME 61 79 62 80 / 30 40 40 50 COLUMBUS 63 83 64 84 / 30 40 40 50 MACON 62 83 63 84 / 30 40 40 50 && .ATL WATCHES/WARNINGS/ADVISORIES...NONE. && 39
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1120 AM EDT TUE MAY 11 2004 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-112116- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD- CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE- FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK- HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON- JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE- MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE- OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE- SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR- TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON- WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 1120 AM EDT TUE MAY 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY. ...A FEW THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING... .SYNOPSIS... HIGH PRESSURE OFF THE MID ATLANTIC STATES WILL KEEP A MOIST SOUTHERLY FLOW FROM THE GULF OF MEXICO ACROSS THE FORECAST AREA. .PRIMARY HAZARD...THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE LIGHTNING. .DISCUSSION... AFTERNOON TEMPERATURES IN THE 80S AND DEWPOINTS IN THE LOWER 60S WILL KEEP THE ATMOSPHERE SLIGHTLY UNSTABLE. A FEW THUNDERSTORMS ARE EXPECTED ACROSS NORTH AND CENTRAL GEORGIA. WITH LIFTED INDEX VALUES BETWEEN MINUS 2 AND MINUS 3...AND CAPES RANGING FROM 700 TO 1200...THE THUNDERSTORMS SHOULD GENERALLY REMAIN BELOW SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. .DAY TWO THROUGH DAY SEVEN...WEDNESDAY THROUGH MONDAY. THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY THROUGH MONDAY. && FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON GEORGIA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 230 PM EDT TUE MAY 11 2004 GAZ014-021-022-111900- 230 PM EDT TUE MAY 11 2004 ...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS IN FORSYTH...CHEROKEE AND DAWSON COUNTIES UNTIL 300 PM EDT... AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES EAST OF BALL GROUND...MOVING NORTHEAST AT 5 MPH.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 302 PM EDT TUE MAY 11 2004 GAZ021-022-112000- 302 PM EDT TUE MAY 11 2004 ...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN FORSYTH AND CHEROKEE COUNTIES UNTIL 400 PM EDT... AT 258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EXTREME EAST CENTRAL CHEROKEE COUNTY...NEARLY STATIONARY...WITH RADAR ESTIMATED RAINFALL TOTALS OF THREE INCHES AND ANOTHER INCH OR MORE FORECAST TO FALL. RESIDENTS IN THIS AREA SHOULD USE CAUTION WHILE DRIVING DUE TO POSSIBLE PONDING OF WATER IN LOW LYING AREAS ON ROADWAYS.
The Northeast Alabama radar (KHTX), 110 km away, was scanning. The volume nearest the first event began at 19:44 UTC.
3 thunderstorm wind, 1 hail, 1 heavy rain. Local standard time, as filed.
The Whitfield county 911 center reported penny-sized hail.
The Talbot county 911 center reported that one tree was blown down.
The Upson county 911 center reported that one tree was blown down on a road.
The Lamar county 911 center reported that one tree was blown down on Georgia Highway 18.
The public reported that the low water crossings were flooded on Kimball Bridge Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395533, 5395537, 5395535, 5395536, 5395534.